Utah, 2006

Heavy Rain in Utah, September 15, 2006

September 15, 2006 · NWS GJT · 1 event in 1 county or zone

Heavy rain caused minor street flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain caused minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 15, 12:10 PM MST, 35 minutes earlier.

Area forecast discussion, Sep 15, 12:10 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
110 PM MDT FRI SEP 15 2006

UPDATED FOR SEVERE THUNDERSTORM WATCH FOR EASTERN UTAH FROM
MONTICELLO NORTHWARD...UNTIL 8 PM MDT.

.THIS AFTERNOON UPDATE...MOIST AIR MASS WITH GOOD DYNAMICS AS A
SHORTWAVE MOVES OVER THE AREA...AND SIGNIFICANT SPEED SHEAR HAS
PROMPTED A SEVERE THUNDERSTORM WATCH OVER EASTERN UTAH FROM
MONTICELLO NORTHWARD. CAPES HAVE INCREASED TO AROUND 2000 J/KG OVER
EASTERN UT. THE BIGGEST THREAT WILL BE LARGE HAIL...WITH SEVERE
WINDS ALSO A POSSIBILITY. AT THIS TIME...WESTERN CO STILL TOO COOL
TO WARRANT A WATCH THERE. HOWEVER A FEW STORMS MAY BECOME STRONG
THERE AS WELL...BUT COVERAGE WOULD BE VERY ISOLATED. EH

.SHORT-TERM (TONIGHT THROUGH SATURDAY)...
DEEP MOIST LAYER ASSOCIATED WITH SHORT WAVE MOVING INTO THE WEST
SLOPE AT 10Z (4 AM) WILL DEPART THE FORECAST AREA BY LATE MORNING.
SHOWERS WILL DIMINISH WITH THE PASSAGE OF THIS SHORT WAVE...BUT LULL
WILL BE BRIEF.  TROUGH AXIS FROM POLAR VORTEX CENTERED OVER THE
PACIFIC NORTHWEST ROTATES SOUTHWEST TO NORTHEAST OVER ERN UTAH AND
WRN COLORADO THIS AFTERNOON AND TONIGHT.  MOISTURE WILL NOT BE AS
PLENTIFUL WITH THE TROUGH AXIS...BUT THE DYNAMICS LOOK IMPRESSIVE IN
THE MODEL DATA WITH 50 KNOT WIND SHEAR (850-300 MB LAYER) AND UPPER
LEVEL DIVERGENCE ASSOCIATED WITH STRONG UPPER LEVEL JET RIPPING
ACROSS THE GREAT BASIN.  IN ADDITION...MID LEVEL COLD ADVECTION WILL
BE PRONOUNCED AS SURFACE COLD FRONT MOVES INTO THE NORTH TONIGHT.
STORM PREDICTION CENTER PLACED NE UTAH AND THE NRN TWO THIRDS OF WRN
COLORADO INTO SLIGHT RISK OF SEVERE STORMS FOR LARGE HAIL...AND
CLIMATOLOGY SUPPORT.  BOOSTED POPS INTO THE NUMEROUS/LIKELY RANGE FOR
AREAS NORTH OF I70 TODAY AND TONIGHT.  SNOW LEVEL FALLS BETWEEN 9K TO
10K FEET OVERNIGHT...BUT NOT EXPECTING SIGNIFICANT SNOWFALL. ALTHOUGH
THE PARK RANGE AND THE ELKHEAD MOUNTAINS COULD RECEIVE 1 TO 3 INCHES
OVER THE MOUNTAIN PEAKS.

AIR MASS QUICKLY STABILIZES AND BECOMES SIGNIFICANTLY DRIER BEHIND
COLD FRONT.  RAPID CLEARING/IMPROVEMENT FROM THE WEST WILL OCCUR FOR
AREAS SOUTH OF I70 ON SATURDAY.  FOR THE NRN HALF...CLOUDS AND SOME
SHOWERS WILL LINGER THROUGH SATURDAY NIGHT AS POLAR VORTEX WEAKENS
BUT TRAVELS ACROSS WYOMING.  SCATTERED OROGRAPHIC PRECIPITATION WILL
CONTINUE OVER THE NWRN MOUNTAINS OF COLORADO...BUT ONLY EXPECT
LIGHT RAIN OR SNOW SHOWERS AS POTENTIAL INSTABILITY WILL BE SHALLOW
AND LIMITED TO NEAR THE SURFACE.  TEMPERATURES WILL BE RUNNING 10 TO
15 DEGREES BELOW NORMAL ON SATURDAY AFTERNOON.

HARD FREEZES EXPECTED SATURDAY NIGHT FOR SOME HIGH VALLEYS.  STRONG
RADIATIONAL COOLING EXPECTED COMBINED WITH H7 TEMPS AROUND 0C AND A
RELATIVELY DRY AIR MASS WILL RESULT IN TEMPS FALLING BELOW FREEZING
IN THE HIGHER ELEVATIONS.

.LONG-TERM (SUNDAY THROUGH THURSDAY)...MODELS STILL SHOW TENDENCY TO
DRY THINGS OUT FAIRLY RAPIDLY. FEEL THIS IS HANDLED WELL. OTHER THAN
A FEW LINGERING SHOWERS SUNDAY OVER THE NRN MTNS WHERE OROGRAPHIC
ASCENT WILL HELP CONTRIBUTE TO SHWRS...OTHERWISE SUSPECT THE
REMAINDER OF THE CWA TO DRY OUT. LOWERED POPS SUNDAY NIGHT...THEN
DROPPED ALL POPS MONDAY. SUN AND MON MORNING TEMPS WILL DROP BELOW
FREEZING OVER THE MOUNTAINS
...AND IN THE HIGHER AND NORTHERN VALLEYS GIVING US A TASTE OF THE UP
AND COMING SEASON.

DRYING AND WARMING TREND WILL FOLLOW FOR MIDWEEK. HOWEVER MODELS
CONTINUE TO HAVE CONSISTENCY ISSUES...SO CONFIDENCE IS NOT HIGH. THE
12Z GFS SHOWS A CUT OFF LOW FORMING OFF THE SOUTHERN CA COAST WITH A
NORTHERN STREAM SHORTWAVE MOVING FROM THE PACIFIC NORTHWEST INTO THE
NORTHERN PLAINS FROM EARLY TUE TO WED EVENING. THIS IS DIFFERENT THAN
YESTERDAYS RUN WHICH MOVED A PACIFIC TROUGH INTO THE GREAT BASIN
DURING THE SAME TIME FRAME. SO I HAVE KEPT THE PREDOMINANTLY DRY
FORECAST THROUGH THE END OF THE PERIOD. THE ONLY EXCEPTION TO THIS
ARE SLIGHT CHANCE POPS OVER THE UINTAS WED THROUGH THU DUE TO THE
MORE ACTIVE NORTHERN STREAM.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...SEVERE THUNDERSTORM WATCH FOR EASTERN UTAH FROM MONTICELLO
NORTHWARD...UNTIL 8 PM MDT.

PF/MC/EH
Hazardous weather outlook, Sep 15, 12:15 PM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT FRI SEP 15 2006

COZ001>014-017>023-UTZ022>025-027>029-161300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
115 PM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR EASTERN UTAH NORTH OF MONTICELLO...

.DAY ONE...REST OF TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE OVER EASTERN UTAH AND
WESTERN COLORADO THROUGH TONIGHT. MANY OF THESE STORMS WILL BE
STRONG...AND A FEW THUNDERSTORMS WILL BE SEVERE...PRODUCING
LARGE HAIL AND STRONG GUSTY WINDS.

IN ADDITION TO THE THUNDERSTORMS...STRONG GUSTY WINDS WILL CONTINUE
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY...LIGHT ACCUMULATION OF SNOW WILL BE POSSIBLE IN THE
MORNING OVER THE ELKHEAD MOUNTAINS...PARK AND GORE RANGE OF
NORTHWEST COLORADO...AND THE EASTERN UINTA MOUNTAINS IN UTAH.
SNOWFALL ACCUMULATIONS MAY RANGE OF 1 TO 3 INCHES ABOVE 9000 FEET.

SUNDAY AND MONDAY...TEMPERATURES WILL FALL BELOW FREEZING SUNDAY
AND MONDAY MORNING IN THE MOUNTAINS AND HIGH VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Uintah

When
September 15, 12:45 PM MST to 1:20 PM MST
Where
Uintah County, Vernal
Reported by
EMERGENCY MANAGER
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534115.